Alert archive / Puerto Rico / Heat Advisories in 2023

Heat Advisory 21, NWS JSJ

June 8, 2023

NWS JSJ issued this heat advisory at Jun 8, 2023, 3:50 AM CDT. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Jun 8, 2023, 3:50 AM CDT (08:50 UTC)
Expired
Jun 8, 2023, 3:14 PM CDT
In force
11 hr
Issued by
NWS JSJ

The text

As transmitted.

205 
WWCA72 TJSJ 080850
NPWSJU

URGENT - WEATHER MESSAGE
National Weather Service San Juan PR
450 AM AST Thu Jun 8 2023

PRZ001-005-081700-
/O.UPG.TJSJ.EH.A.0005.000000T0000Z-230610T2100Z/
/O.NEW.TJSJ.EH.W.0009.230608T0850Z-230608T2100Z/
/O.NEW.TJSJ.EH.A.0006.230608T2100Z-230610T2100Z/
San Juan and Vicinity-North Central-
Including the cities of Bayamon, Carolina, Catano, Guaynabo, 
San Juan, Toa Alta, Toa Baja, Trujillo Alto, Arecibo, 
Barceloneta, Dorado, Florida, Manati, Vega Alta, and Vega Baja
450 AM AST Thu Jun 8 2023

...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 5 PM AST THIS
AFTERNOON...
...EXCESSIVE HEAT WATCH IN EFFECT FROM THIS AFTERNOON THROUGH
SATURDAY AFTERNOON...

* WHAT...Prolonged periods of dangerously hot temperatures and 
  high humidity possible with heat indices of 112 Fahrenheit or 
  more. 

* WHERE...along the urban and coastal areas of northern Puerto 
  Rico from Carolina to Arecibo. 

* WHEN...For the Excessive Heat Warning, through 5 PM AST this
  afternoon. For the Excessive Heat Watch, through Saturday 
  afternoon.

* IMPACTS...The combination of hot temperatures and high humidity
  will create dangerous situations in which heat related illnesses
  are possible. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take extra precautions, if you work or spend time outside. When
possible, reschedule strenuous activities to early morning or
evening. Know the signs and symptoms of heat exhaustion and heat
stroke. Wear light weight and loose fitting clothing when
possible and drink plenty of water.

Young children and pets should never be left unattended in 
vehicles under any circumstances. This is especially true during 
warm or hot weather when car interiors can reach lethal 
temperatures in a matter of minutes.

&&

$$

PRZ004-008-010-081700-
/O.UPG.TJSJ.EH.A.0005.000000T0000Z-230610T2100Z/
/O.NEW.TJSJ.HT.Y.0021.230608T0850Z-230608T2100Z/
/O.NEW.TJSJ.EH.A.0006.230608T2100Z-230610T2100Z/
Eastern Interior-Northwest-Mayaguez and Vicinity-
Including the cities of Aguas Buenas, Caguas, Cayey, Cidra, 
Comerio, Gurabo, Juncos, Las Piedras, San Lorenzo, Aguadilla, 
Camuy, Hatillo, Isabela, Quebradillas, Aguada, Anasco, 
Hormigueros, Mayaguez, Moca, Rincon, and San German
450 AM AST Thu Jun 8 2023

...HEAT ADVISORY IN EFFECT UNTIL 5 PM AST THIS AFTERNOON...
...EXCESSIVE HEAT WATCH IN EFFECT FROM THIS AFTERNOON THROUGH
SATURDAY AFTERNOON...

* WHAT...Prolonged periods of dangerously hot temperatures and
  high humidity possible with heat indices of 108 degrees 
  Fahrenheit or more. 

* WHERE...Caguas and western coastal areas of Puerto Rico.

* WHEN...For the Heat Advisory, through 5 PM AST this afternoon. 
  For the Excessive Heat Watch, through Saturday afternoon.

* IMPACTS...The combination of hot temperatures and high 
  humidity will create dangerous situations in which heat 
  related illnesses are possible. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take extra precautions, if you work or spend time outside. When 
possible, reschedule strenuous activities to early morning or 
evening. Know the signs and symptoms of heat exhaustion and heat 
stroke. Wear light weight and loose fitting clothing when possible
and drink plenty of water.

To reduce risk during outdoor work, the Occupational Safety and 
Health Administration recommends scheduling frequent rest breaks 
in shaded or air conditioned environments. Anyone overcome by heat
should be moved to a cool and shaded location. Heat stroke is an 
emergency, call 9 1 1.

&&

$$

PRZ002-003-006-007-009-011>013-081700-
/O.CON.TJSJ.EH.A.0005.000000T0000Z-230610T2100Z/
Northeast-Southeast-Central Interior-Ponce and Vicinity-
Western Interior-Southwest-Culebra-Vieques-
Including the cities of Ceiba, Canovanas, Fajardo, Humacao, 
Loiza, Luquillo, Naguabo, Rio Grande, Arroyo, Guayama, Maunabo, 
Patillas, Salinas, Yabucoa, Aibonito, Baranquitas, Ciales, Coamo,
Corozal, Jayuya, Morovis, Naranjito, Orocovis, Villalba, 
Guayanilla, Juana Diaz, Yauco, Penuelas, Ponce, Santa Isabel, 
Adjuntas, Lares, Las Marias, Maricao, Sabana Grande, 
San Sebastian, Utuado, Cabo Rojo, Guanica, Lajas, Culebra, 
and Vieques
450 AM AST Thu Jun 8 2023

...EXCESSIVE HEAT WATCH REMAINS IN EFFECT THROUGH SATURDAY
AFTERNOON...

* WHAT...Prolonged periods of dangerously hot temperatures and
  high humidity possible with heat indices of 112 degrees 
  Fahrenheit or more. 

* WHERE...Puerto Rico, except northern Puerto Rico from Carolina 
  to Arecibo.

* WHEN...For the excessive heat watch, through Saturday afternoon.
 
* IMPACTS...The combination of hot temperatures and high 
  humidity will create dangerous situations in which heat 
  related illnesses are possible. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take extra precautions, if you work or spend time outside. When
possible, reschedule strenuous activities to early morning or
evening. Know the signs and symptoms of heat exhaustion and heat
stroke. Wear light weight and loose fitting clothing when
possible and drink plenty of water.

Young children and pets should never be left unattended in
vehicles under any circumstances. This is especially true during
warm or hot weather when car interiors can reach lethal
temperatures in a matter of minutes.

&&

$$
1 follow-up statement
451 
WWCA72 TJSJ 082014
NPWSJU

URGENT - WEATHER MESSAGE
National Weather Service San Juan PR
414 PM AST Thu Jun 8 2023

PRZ001-005-090415-
/O.CAN.TJSJ.EH.W.0009.000000T0000Z-230608T2100Z/
/O.EXT.TJSJ.EH.A.0006.230608T2014Z-230610T2100Z/
San Juan and Vicinity-North Central-
Including the cities of Bayamon, Carolina, Catano, Guaynabo, 
San Juan, Toa Alta, Toa Baja, Trujillo Alto, Arecibo, 
Barceloneta, Dorado, Florida, Manati, Vega Alta, and Vega Baja
414 PM AST Thu Jun 8 2023

...EXCESSIVE HEAT WATCH NOW IN EFFECT THROUGH SATURDAY 
AFTERNOON...
...EXCESSIVE HEAT WARNING IS CANCELLED...

* WHAT...Prolonged periods of dangerously hot temperatures and 
  high humidity possible with heat indices of 112 Fahrenheit or 
  more. 

* WHERE...along the urban and coastal areas of northern Puerto 
  Rico from Carolina to Arecibo. 

* WHEN...For the Excessive Heat Warning, through 5 PM AST this 
  afternoon. For the Excessive Heat Watch, through Saturday 
  afternoon. 

* IMPACTS...The combination of hot temperatures and high 
  humidity will create dangerous situations in which heat 
  related illnesses are possible. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

An Excessive Heat Watch means that a prolonged period of hot
temperatures is expected. The combination of hot temperatures and
high humidity will combine to create a DANGEROUS SITUATION in
which heat illnesses are possible. Drink plenty of fluids, stay
in an air-conditioned room, stay out of the sun, and check up on
relatives and neighbors.

&&

$$

PRZ004-008-010-090415-
/O.CAN.TJSJ.HT.Y.0021.000000T0000Z-230608T2100Z/
/O.EXT.TJSJ.EH.A.0006.230608T2014Z-230610T2100Z/
Eastern Interior-Northwest-Mayaguez and Vicinity-
Including the cities of Aguas Buenas, Caguas, Cayey, Cidra, 
Comerio, Gurabo, Juncos, Las Piedras, San Lorenzo, Aguadilla, 
Camuy, Hatillo, Isabela, Quebradillas, Aguada, Anasco, 
Hormigueros, Mayaguez, Moca, Rincon, and San German
414 PM AST Thu Jun 8 2023

...EXCESSIVE HEAT WATCH NOW IN EFFECT THROUGH SATURDAY 
AFTERNOON...
...HEAT ADVISORY IS CANCELLED...

* WHAT...Prolonged periods of dangerously hot temperatures and 
  high humidity possible with heat indices of 108 degrees 
  Fahrenheit or more. 

* WHERE...Caguas and western coastal areas of Puerto Rico.

* WHEN...For the Heat Advisory, through 5 PM AST this afternoon. 
  For the Excessive Heat Watch, through Saturday afternoon. 

* IMPACTS...The combination of hot temperatures and high 
  humidity will create dangerous situations in which heat 
  related illnesses are possible. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

An Excessive Heat Watch means that a prolonged period of hot
temperatures is expected. The combination of hot temperatures and
high humidity will combine to create a DANGEROUS SITUATION in
which heat illnesses are possible. Drink plenty of fluids, stay
in an air-conditioned room, stay out of the sun, and check up on
relatives and neighbors.

&&

$$

PRZ002-003-006-007-009-011>013-090415-
/O.CON.TJSJ.EH.A.0005.000000T0000Z-230610T2100Z/
Northeast-Southeast-Central Interior-Ponce and Vicinity-
Western Interior-Southwest-Culebra-Vieques-
Including the cities of Ceiba, Canovanas, Fajardo, Humacao, 
Loiza, Luquillo, Naguabo, Rio Grande, Arroyo, Guayama, Maunabo, 
Patillas, Salinas, Yabucoa, Aibonito, Baranquitas, Ciales, Coamo,
Corozal, Jayuya, Morovis, Naranjito, Orocovis, Villalba, 
Guayanilla, Juana Diaz, Yauco, Penuelas, Ponce, Santa Isabel, 
Adjuntas, Lares, Las Marias, Maricao, Sabana Grande, 
San Sebastian, Utuado, Cabo Rojo, Guanica, Lajas, Culebra, 
and Vieques
414 PM AST Thu Jun 8 2023

...EXCESSIVE HEAT WATCH REMAINS IN EFFECT THROUGH SATURDAY
AFTERNOON...

* WHAT...Prolonged periods of dangerously hot temperatures and 
  high humidity possible with heat indices of 112 degrees 
  Fahrenheit or more. 

* WHERE...Puerto Rico, except northern Puerto Rico from Carolina 
  to Arecibo. 

* WHEN...For the excessive heat watch, through Saturday 
  afternoon.

* IMPACTS...The combination of hot temperatures and high 
  humidity will create dangerous situations in which heat 
  related illnesses are possible. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take extra precautions, if you work or spend time outside. When
possible, reschedule strenuous activities to early morning or
evening. Know the signs and symptoms of heat exhaustion and heat
stroke. Wear light weight and loose fitting clothing when
possible and drink plenty of water.

Young children and pets should never be left unattended in
vehicles under any circumstances. This is especially true during
warm or hot weather when car interiors can reach lethal
temperatures in a matter of minutes.

&&

$$

What forecasters said that day

The local office's own words before this heat advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this heat advisory went out at Jun 7, 8:28 PM CDT, 7 hours 22 minutes earlier.

Area forecast discussion, Jun 7, 8:28 PM CDT, 7 hours 22 minutes before
Area Forecast Discussion
National Weather Service San Juan PR
928 PM AST Wed Jun 7 2023

...New UPDATE, AVIATION, MARINE...

.UPDATE...
Issued at 917 PM AST Wed Jun 7 2023

Throughout the night, the heat index will vary between the mid-70s
and 80s in mountainous regions, while coastal and urban areas will
experience temperatures ranging from the low to upper 80s. Mid to
upper-level high pressures currently prevent rainfall in Puerto
Rico and the U.S. Virgin Islands. However, there is a chance of
one or two rain showers in the windward areas due to a patch of
moisture. The high humidity and air temperatures will cause a
continuation of the hot weather tomorrow, resulting in heat index
values ranging from 105 to 115 degrees Fahrenheit or more. As a
result, an Excessive Heat Watch has been issued for Puerto Rico,
particularly in the coastal and urban areas of northern Puerto
Rico. The U.S. Virgin Islands may also experience a hot day with
heat indexes ranging from 102 to 107 degrees Fahrenheit.

&&

.AVIATION...
(00Z TAFS)
Issued at 917 PM AST Wed Jun 7 2023

VFR conditions will persist with somewhat hazy skies but with VIS
greater than 6SM. Expect calm to variable winds overnight (thru
08/13z), when will return from the ESE/SE at 10-15 kt with gusty
winds. A few showers may affect E-PR/USVI and the surrounding
waters without significant impacts tomorrow.

&&

.MARINE...
Issued at 917 PM AST Wed Jun 7 2023

Calm marine conditions will persist with seas at 4 feet or less
across most of the region. Seas are reaching the Atlantic waters
from the NNW with an average period of 6.8 seconds. At the same
time, the seas across the Caribbean are arriving from the SE with
a 5.7 seconds period.

&&

.SYNOPSIS...Excessive heat conditions will persist until the
weekend across Puerto Rico and the U.S. Virgin Islands. Hazy
skies due to Saharan dust particles will continue to gradually
decrease through the workweek. No significant rains are expected
for the next coming days. A Heat Watch is now in effect for Puerto
Rico until Saturday afternoon.

&&

.SHORT TERM...Tonight through Friday...

Relatively dry conditions persisted, once again, across Puerto Rico
and the U.S Virgin Islands. Saharan Dust continue to be present
across our skies, but it will gradually diminish in concentration
the rest of the workweek. No precipitation was observed by the
local Doppler radar. Maximum temperatures stayed in the low to mid
90s across the coastal and urban areas of the islands and in the
mid to upper 80s across the Central Cordillera. The temperature at
the Luis Munoz Marin International Airport was 94 degrees, which
ties an old record of 94 degrees Fahrenheit for a June 7th. An
Excessive Heat Warning was in effect for the north-central
portions of Puerto Rico, where the heat indices fluctuated between
103 to 119 degrees Fahrenheit. The U.S. Virgin Islands reported
heat indices over 100 degrees. A Heat Watch is now in effect until
the weekend for Puerto Rico, including Culebra and Vieques.
Another warm day in the northeastern Caribbean.

As a surface high pressure in the central Atlantic moves towards the
east, the wind flow will become from the southeast. This is expected
to increase the cloud coverage across the region, with limited
shower activity anticipated. However, dry and warm conditions will
persist until the beginning of next week. The Precipitable Water
content Analysis (PWAT) values show values up to around 1.35
inches, gradually decreasing to around 1.20 inches. No big changes
for the short-term forecast are expected. The probability of
precipitation remains low. The Excessive Heat Warning and the Heat
Advisory for the north-central and western Puerto Rico remain in
effect until 5 PM AST. Temperatures will persist in the low to mid
90s across the coastal and urban areas, and in the mid to upper
80s across the mountains for the rest of the workweek. Heat
indices are expected to exceed the low and mid 100 degrees
Fahrenheit everyday, and Excessive Heat Warnings and Advisories
are likely.

&&

.LONG TERM...Saturday through Thursday...

High pressure at all levels will continue to drive east southeast
winds at 15 to 20 knots throughout the weekend. Unfavorable
conditions for rain formation are expected to continue as the high
promotes dry air above 850 mb. By Monday, the high reposition a
little to the west and the winds will back from the east. This
chance in winds is expected to bring a slight relief to the
intense temperatures and heat indices that have been experienced
across the islands. However, the heat indices are still expected
to remain above 108 along some sections of northern Puerto Rico.

By late Monday and Tuesday, an area of enhanced moisture detached
from an old frontal boundary is expected to reach the islands,
increasing cloudiness and the frequency of showers. So far, this
feature is expected to only bring moderate rainfall amounts. Then,
the northern-most moisture field of a tropical wave will also
bring some moisture over the islands, with a few more showers
anticipated. Low concentrations of Saharan dust will be embedded
in the wind flow by the end of the period, with hazy skies
possible.

&&

.AVIATION...Mainly VFR conds are expected across all terminals. HZ due to
Saharan dust will cont but VIS will be greater than 8SM. Generally
SEly winds will be at 10-15 kts with higher gusts. Winds will
diminish to less than 10 kt aft 07/23Z. Some sea breeze intrusion on
the NW coasts. Aft 08/10Z isold SHRA SE coast PR  and local Carib
waters, winds incrg to 10-15 kt by 08/14Z. Maximum winds SE 17-22 kt
btwn FL026-060.

&&

.MARINE...Mariners can expect seas of 4 feet or less across the
local waters. Winds will remain from the southeast at 10 to 15
knots, causing choppy seas next Sunday. The risk of life-
threatening rip currents remains low across all beaches of the
local islands.

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...Excessive Heat Watch through Saturday afternoon for PRZ001>013.

VI...None.
AM...None.
&&

SHORT TERM...CAM
LONG TERM....GRS
AVIATION...CVB

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 3:50 AM CDTExcessive Heat WatchJSJ25 hr
Jun 8, 3:50 AM CDTExcessive Heat WarningJSJ11 hr

Nearby

Heat Advisories in Puerto Rico, 2023Every heat advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.